Colorado, 2014

Heavy Snow and Winter Weather in Colorado, December 13 to 15, 2014

December 13 to 15, 2014 · NWS GJT · 16 events in 16 counties and zones

A moist and cold Pacific trough transformed into a slow moving low pressure area over the central intermountain region which resulted in significant to heavy snowfall in the mountains and many higher valleys of western Colorado.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and cold Pacific trough transformed into a slow moving low pressure area over the central intermountain region which resulted in significant to heavy snowfall in the mountains and many higher valleys of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 13, 4:42 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Dec 13, 4:42 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MST SAT DEC 13 2014

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 441 AM MST SAT DEC 13 2014

SHOWERS HAVE BEGUN TO DEVELOP OVER THE WEST/SOUTHWEST EDGE OF THE
FORECAST AREA EARLY THIS MORNING AS THE LATEST PACIFIC STORM
BEGINS TO IMPACT THE AREA. THERE HAVE EVEN BEEN A FEW LIGHTNING
STRIKES IN SOUTHEAST UT INDICATING SOME GOOD INSTABILITY IN THE
WARM AND MOIST AIR MASS THAT HAS BEEN SPREADING ACROSS THE
REGION. ALSO AS THE CLOUD COVER HAS THICKENED...SURFACE
TEMPERATURES HAVE WARMED IN THE WEST CENTRAL TO SOUTHWEST
VALLEYS...WITH CORTEZ REPORTING 47 DEGREES AT 3AM MST...AND GRAND
JUNCTION SITTING AT 44.

THE PREVIOUS REASONING LOOKS TO BE ON TRACK AS THIS SPLITTING
TROUGH AND ITS LEADING SURFACE FRONT MOVES ACROSS THE REGION. THE
NORTH-TO-SOUTH ORIENTED COLD FRONT IS ON OUR DOORSTEP WITH THE
BEST FRONTAL FORCING EXPECTED OVER THE SOUTHERN HALF. THIS FRONT
WILL MOVE ACROSS EASTERN UTAH THIS MORNING...THEN ACROSS WESTERN
COLORADO THIS AFTERNOON. WITH THE VERY WARM TEMPERATURES AHEAD OF
THE FRONT...EXPECT SNOW LEVELS WILL INITIALLY BE QUITE HIGH TODAY.
SNOW LEVELS WILL LOWER THIS EVENING BEHIND THE FRONT...AND DUE TO
NOCTURNAL COOLING. MODELS ALSO INDICATE A GOOD AREA OF CONVERGENCE
AT 700 MB WILL WILL DEVELOP OVER WESTERN CO THIS EVENING. THIS
ALONG WITH THE APPROACHING UPPER TROUGH WILL KEEP THE AIR MASS
UNSTABLE. THEREFORE THE AREA CAN EXPECT THE HEAVIEST SNOWFALL THIS
EVENING AND OVERNIGHT...WITH VALLEY RAIN MOSTLY SWITCHING OVER TO
ALL SNOW LATE TONIGHT.

ON SUNDAY THE THE FLOW SWITCHES AROUND TO NORTHWEST AS THE UPPER
TROUGH PASSES. THE LOW CENTER WILL PASS TO OUR JUST TO OUR SOUTH
ACROSS NORTHERN NEW MEXICO. BUT THERE WILL STILL BE SUFFICIENT
DYNAMICS AND LINGERING MOISTURE ACROSS OUR CWA TO KEEP
PRECIPITATION ONGOING...ESPECIALLY OVER THE COLORADO MOUNTAINS.
ALSO THE NORTHWEST FLOW WILL FAVOR THE NORTHERN COLORADO
MOUNTAINS.

TEMPERATURES WILL BE SEVERAL DEGREES COOLER ON SUNDAY.

FOR THIS PACKAGE HAVE HOISTED WINTER WEATHER ADVISORIES FOR THE
FLATTOPS AND THE COLORADO TAVAPUTS AND ROAN PLATEAUS...COLORADO
ZONES 3 AND 13. OTHER WINTER HIGHLIGHTS ARE IN GOOD SHAPE.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 441 AM MST SAT DEC 13 2014

BY SUNDAY EVENING THE CENTER OF THE PACIFIC STORM WILL BE WELL
OVER THE CENTRAL PLAINS...THOUGH LINGERING MOISTURE IN NORTHWEST
FLOW SHOULD CONTINUE TO GENERATE SNOWFALL OVER THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS. MODELS TYPICALLY TOO QUICK WINDING
DOWN PRECIPITATION ON THE BACKSIDE OF THESE SYSTEMS SO BOOSTED
POPS INTO THE LIKELY CATEGORY THROUGH MIDNIGHT...THEN DECREASED TO
SCATTERED COVERAGE LATER IN THE NIGHT. MODELS INDICATED A FEW
SHOWERS WILL LINGER OVER THE NORTHERN COLORADO HIGH COUNTRY MONDAY
MORNING THEN WAA AND RIDGING ALOFT BRINGS AN END TO PRECIPITATION
MONDAY AFTERNOON AND EVENING.

ACCORDING TO THE GFS AND ECMWF...DRY WEATHER WON/T LAST. A
COMBINATION OF PACIFIC MOISTURE...ISENTROPIC UPGLIDE...AND JET
DIVERGENCE COME TOGETHER TO GENERATE LIGHT SNOW OVER PORTIONS OF
THE FORECAST AREA AHEAD OF AN EASTERN PACIFIC TROUGH. THIS
ACTIVITY INDICATED TO LINGER INTO TUESDAY MORNING BEFORE LARGELY
DIMINISHING DURING THE AFTERNOON.

THE NEXT SPLITTING PACIFIC SYSTEM PROGGED TO ARRIVE TUESDAY NIGHT
...IMPACTING THE REGION THROUGH WEDNESDAY. A SECONDARY TROUGH...
COMING HARD ON THE HEELS OF THE FIRST...WILL CAUSE UNSETTLED
CONDITIONS TO PERSIST INTO THE LATTER PART OF THE WEEK. MODELS NOT
ENTIRELY CONSISTENT WITH THE DETAILS SO DEFERRED TO BLENDED
GUIDANCE IN THE LATTER PERIODS.

CONTINUED UNSETTLED CONDITIONS AS DESCRIBED ABOVE WILL KEEP
TEMPERATURES CLOSE TO NORMAL DURING THE COMING WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 441 AM MST SAT DEC 13 2014

WEATHER CONDITIONS ACROSS THE REGION WILL DETERIORATE AS A MOIST
PACIFIC STORM SYSTEM...ALREADY MOVING INTO EASTERN UTAH...IMPACTS
THE AREA DURING THE NEXT 24 HOURS. THERE IS A CHANCE THAT THE
EASTERN UTAH TAF SITES...KVEL AND KCNY...WILL EXPERIENCE RAIN
SHOWERS THIS MORNING WITH BRIEF MVFR CIGS POSSIBLE. AS THE COLD
FRONT ASSOCIATED WITH THIS SYSTEM MOVES INTO WESTERN COLORADO THIS
AFTERNOON PRECIPITATION WILL INCREASE BECOMING WIDESPREAD ACROSS
THE MOUNTAINS...OBSCURING THEM IN CLOUDS AND SNOW. AS FLOW SHIFTS
TO THE NORTHWEST TONIGHT KEGE...KASE...AND KTEX WILL EXPERIENCE
PROLONGED PERIODS OF IFR CONDITIONS IN SNOW. AN INFLUX OF COLDER
AIR BEHIND THE FRONT WILL BRING SNOW LEVELS DOWN TO THE LOWER
VALLEY FLOORS LATE TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 6 PM MST
     SUNDAY FOR COZ003-009-012.

     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO NOON MST
     SUNDAY FOR COZ017>019.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MST
     SUNDAY NIGHT FOR COZ013.

UT...WINTER WEATHER ADVISORY UNTIL 9 AM MST SUNDAY FOR UTZ023-028.

&&

SHORT TERM...EH
LONG TERM...NL
AVIATION...NL
Hazardous weather outlook, Dec 13, 5:32 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
532 AM MST SAT DEC 13 2014

COZ001>014-017>023-UTZ022>025-027>029-141245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
532 AM MST SAT DEC 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

VALLEY RAIN AND MOUNTAIN SNOW WILL SPREAD EASTWARD ACROSS THE
REGION TODAY AS A MOIST PACIFIC STORM PUSHES INTO THE AREA. SNOW
LEVELS WILL DROP TO VALLEY BOTTOMS TONIGHT AS COLDER AIR INVADES
FROM THE WEST. EXPECT SIGNIFICANT SNOWFALL ACCUMULATIONS OVER THE
MOUNTAINS THROUGH THE NEXT 24 HOURS WITH THE HEAVIEST SNOW
EXPECTED TONIGHT. LIGHT VALLEY SNOW IS ALSO LIKELY TONIGHT...
ESPECIALLY ACROSS NORTHWEST AND CENTRAL COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW IS EXPECTED TO CONTINUE OVER THE COLORADO MOUNTAINS SUNDAY
BRINGING STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES WITH LOCALLY
HIGHER AMOUNTS. SNOW WILL BEGIN TO TAPER OFF LATE IN THE DAY
SUNDAY...THOUGH SCATTERED SNOW SHOWERS COULD LINGER INTO MONDAY
MORNING.

THE NEXT PACIFIC STORM IS EXPECTED TO ARRIVE AT MIDWEEK BRINGING
ANOTHER ROUND OF SNOW TO THE REGION WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 3 heavy snow. Local standard time, as filed.

Heavy Snow, Northwestern San Juan Mountains

When
December 13, 9:00 AM MST to December 14, 10:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 17 inches were measured across the area. Snowfall rates were reported by CDOT to be as much as 3 inches per hour on Highway 550.

Heavy Snow, Southwestern San Juan Mountains

When
December 13, 9:00 AM MST to December 14, 5:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 16 inches were measured across the area. Snowfall rates were reported by CDOT to be as much as 3 inches per hour on Highway 550.

Winter Weather, Grand and Battlement Mesas

When
December 13, 9:00 AM MST to December 15, 12:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area.

Winter Weather, Four Corners / Upper Dolores River Basin

When
December 13, 1:00 PM MST to 8:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 4 inches were measured across the area.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
December 13, 2:00 PM MST to December 14, 1:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 9 inches were measured across the area.

Winter Weather, San Juan River Basin

When
December 13, 2:00 PM MST to December 14, 5:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across the area.

Winter Weather, Roan and Tavaputs Plateaus

When
December 13, 3:00 PM MST to December 14, 3:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 9 inches were measured across the area.

Winter Weather, Central Yampa River Basin

When
December 13, 3:00 PM MST to December 15, 9:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 6 inches were measured across the area. Locally higher amounts included 9 inches at Hayden.

Heavy Snow, Elkhead and Park Mountains

When
December 13, 3:00 PM MST to December 15, 1:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Department of Highways
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 20 inches were measured across the area, including 12 to 18 inches on Highway 40.

Winter Weather, Animas River Basin

When
December 13, 4:00 PM MST to 10:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured across the area.

Winter Weather, West Elk and Sawatch Mountains

When
December 13, 6:00 PM MST to December 15, 1:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 12 inches were measured across the area. Locally higher amounts included 23 inches at Irwin Lodge.

Winter Weather, Flattop Mountains

When
December 13, 6:00 PM MST to December 15, 4:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured across the area.

Winter Weather, Upper Gunnison River Valley

When
December 13, 8:00 PM MST to December 14, 5:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 6 inches were measured across the area.

Winter Weather, Central Colorado River Basin

When
December 13, 9:00 PM MST to December 14, 10:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 6 inches were measured across the area.

Winter Weather, Upper Yampa River Basin

When
December 13, 9:00 PM MST to December 15, 10:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area, with locally higher amounts to 13 inches.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
December 13, 9:00 PM MST to December 15, 4:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area. Locally higher amounts included 17 inches at Beaver Creek Ski Area and 16 inches at Vail Ski Area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559351, 559352, 559353, 559362, 559349, 559364, 559356, 559357, 559366, 559363, 559354, 559355, 559361, 559359, 559365, 559367.